Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Las Vegas, NV

August 21, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2018, 11:13 AM MST for Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 11:13 AM MST (18:13 UTC)
Expired
Aug 21, 2018, 11:45 AM MST
In force
32 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS55 KVEF 211813
SVRVEF
AZC015-211845-
/O.NEW.KVEF.SV.W.0069.180821T1813Z-180821T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1113 AM MST TUE AUG 21 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 1145 AM MST.

* At 1110 AM MST, a severe thunderstorm was located 7 miles southeast
  of Colorado City, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3682 11286 3694 11301 3700 11293 3700 11254
      3699 11254
TIME...MOT...LOC 1810Z 227DEG 12KT 3694 11287 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
2 follow-up statements
014 
WWUS55 KVEF 211824
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1124 AM MST TUE AUG 21 2018

AZC015-211845-
/O.CON.KVEF.SV.W.0069.000000T0000Z-180821T1845Z/
Mohave AZ-
1124 AM MST TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM MST
FOR NORTHEASTERN MOHAVE COUNTY...

At 1123 AM MST, a severe thunderstorm was located 7 miles northwest
of Kaibab, or 8 miles east of Colorado City, moving northeast at 15
mph. 

HAZARD...60 mph wind gusts and quarter size hail or larger.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mohave County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

&&

LAT...LON 3694 11301 3700 11293 3700 11264 3685 11290
TIME...MOT...LOC 1823Z 227DEG 12KT 3696 11284 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
032 
WWUS55 KVEF 211844
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1144 AM MST TUE AUG 21 2018

AZC015-211854-
/O.EXP.KVEF.SV.W.0069.000000T0000Z-180821T1845Z/
Mohave AZ-
1144 AM MST TUE AUG 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 1145 AM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3694 11301 3700 11293 3700 11264 3685 11290
TIME...MOT...LOC 1844Z 227DEG 12KT 3699 11280 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:30 AM MST, 43 minutes earlier.

Area forecast discussion, Aug 21, 10:30 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1030 AM PDT Tue Aug 21 2018

.SYNOPSIS...Breezy to windy conditions will continue today as a
trough dips over northern Nevada. Monsoon moisture will spread up
from northwest Mexico today and will bring chances for thunderstorms
around southern Nevada and northwest Arizona. A drying trend with
near normal temperatures and afternoon breezes are then expected the
remainder of the week.
&&

.UPDATE...At 10 am, storms were beginning to develop over northern
Mohave County and morning models indicate this area will be the
primary focus area for storm development through the afternoon
hours. Moisture and instability progs show a sharp gradient
extending from the Mojave National Preserve up along the Colorado
River Valley to near Mesquite. The best chance for storms today will
be along this line and points east however, isolated convection
cannot be completely ruled out in areas west, but near the line.
Bumped up pops slightly in southern Nevada based on the HRRR
forecast of storms forming there this afternoon and due to this area
being along the moisture/instability gradient. Minor adjustments
were made to a few other grids.
&&

AVIATION...For McCarran...Breezy southeast winds are expected to
continue through the rest of the day, eventually subsiding overnight
tonight. Peak winds gusts of 30-35 kts are possible between the 21-
04Z time frame before beginning to subside and the potential for
gusts up to 25 kts may linger as late as 08Z tonight. Models
continue to produce storms this afternoon but latest runs keep most
activity east of the KLAS terminal. So left VCTS out of the TAF with
this package as confidence is still low for terminal impacts.
However, this is not to say that an isolated cell is out of the
question this evening. If so, erratic outflow winds will be the main
impact.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southerly winds will begin to overspread the
region through the rest of the morning and into the afternoon.
Strongest southwest winds are expected between 20-02Z later this
afternoon and evening with gusts to 25-35 kts. Thereafter, winds
should steadily decrease with gusts dropping off by 06-07Z tonight
and then should return to diurnal winds by the early morning. Models
develop isolated to scattered storms late this evening as far west
as the I-15 corridor and best chances for VCTS should be for KEED
and KIFP.
&&

.PREVIOUS DISCUSSION...339 AM PDT...

.SHORT TERM...through Thursday night.

The main weather concerns today will be gusty south-southwest winds
combined with a push of monsoonal moisture up along the western
Arizona border and this moisture may lead to isolated thunderstorms
over eastern San Bernardino and Clark Counties this afternoon and
evening. A large MCS over Sonora appears to be influencing low and
mid level moisture streaming northward between Lake Havasu and Yuma.
There will be a fairly tight moisture gradient extending from the
Mojave National Preserve to Las vegas and Caliente where
thunderstorms may develop today. In order to avoid indicating too
much confidence in the exact location of storm formation...15-20 PoP
values will be indicated in grids which will allow the mention of
isolated thunderstorms along and east of this line. Mohave County
will still likely see the most extensive coverage of thunderstorms.
The flash flood threat over Mohave County will be decreased today by
the fact that storm motion will be 20-25 mph toward the northeast.
Upper level jet support associated with the trough over northern
Nevada may help thunderstorms develop over southeast Nevada and
northwest Arizona well into this evening.

Drier air in a persistent southwest flow across the region will
slowly spread from west to east Wednesday and Thursday and confine
thunderstorms to Mohave County. The northern Nevada trough will lift
away Wednesday resulting in lighter winds and a west-southwest flow
aloft through Thursday with temperatures running close to normal.

LONG TERM....Friday through Tuesday.

Little change in the long term forecast as southwest flow will bring
in drier air across much of the region and keep monsoonal moisture
confined to northwest AZ through the weekend. By Sunday, the medium
range models bring in a trough across the NW states which will
result in increased southwest winds. By Monday, models are in pretty
good agreement and dig this trough further into the Great Basin
region through Tuesday. This trough will likely scour out the
remaining low grade moisture over northwest AZ and bring gusty to
windy southwest winds across the region. As of now, these winds look
to be below wind advisory criteria. Otherwise, expect mostly clear
skies and near or slightly above normal temperatures through the
period.
&&

.FIRE WEATHER...Gusty south-southwest winds will continue across
much of the region today with gusts of 30-35 mph and local gusts
around 40 mph near higher terrain. A push of monsoon moisture will
move across the Mojave National Preserve, southern Nevada and
northwest Arizona resulting in isolated to scattered thunderstorms
this afternoon and evening. Storms will move to the northeast at 20-
25 mph. Winds will decrease tonight and Wednesday and moisture will
be confined mostly to northwest Arizona Wednesday then give way to
drier air the rest of the week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Salmen
AVIATION...Boucher

SHORT TERM/FIRE WEATHER...Adair
LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:00 AM MSTAreal Flood AdvisoryVEFMohave97 min
Aug 21, 2:44 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 21, 3:02 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.